[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 34.204.168.209. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
July 15, 1974

Cephalexin Nephrotoxicity: Reversible Nonoliguric Acute Renal Failure and Hepatotoxicity Associated With Cephalexin Therapy

Author Affiliations

From the Department of Urology, Good Samaritan Hospital, Cincinnati.

JAMA. 1974;229(3):318-319. doi:10.1001/jama.1974.03230410042023
Abstract

OF THE cephalosporin group of antibiotics, cephaloridine has been demonstrated to be a nephrotoxic agent, and clinical evidence is accumulating to indicate cephalothin sodium as a cause of acute renal failure in some instances. An elderly mildly diabetic patient was treated for a urinary tract infection with normal dosage of cephalexin monohydrate. The patient developed transient nephrohepatotoxicity but this condition responded to withdrawal of the drug.

Report of a Case  A 70-year-old white man was admitted to the hospital on May 27, 1973, complaining of dysuria, chills, and fever of seven days' duration. No hematuria was found. Two days later he was treated with sulfonamides and ampicillin. He was a known diabetic receiving tolbutamide medication. Fifteen years ago, he underwent a radical prostatectomy for carcinoma. He had passed uric acid stones on four previous occasions, the last on March 28, 1973. Urine sample disclosed a specific gravity of 1.015 and

×